Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 106, NWS Jackson, MS

September 23, 2020Copiah County, Lawrence County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 23, 2020, 11:26 PM CDT for Copiah County, Lawrence County, Lincoln County, Mississippi. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2020, 11:26 PM CDT (04:26 UTC)
Expired
Sep 24, 2020, 3:00 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Lawrence County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 12:15 AM CDTFLASH FLOOD1 Ese Sontag, MSABOUT 6 ROADS AROUND SONTAG WERE FLOODED, INCLUDING MALCOLM RD AND DUCKWORTH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS54 KJAN 240426
FFWJAN
MSC029-077-085-240800-
/O.NEW.KJAN.FF.W.0106.200924T0426Z-200924T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1126 PM CDT Wed Sep 23 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Copiah County in central Mississippi...
  Lawrence County in south central Mississippi...
  Lincoln County in south central Mississippi...

* Until 300 AM CDT.

* At 1125 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Brookhaven, Wesson, Monticello, Enterprise, East Lincoln, Sontag, 
  Bogue Chitto, Loyd Star, Martinsville, Ruth, Vaughn, Wanilla, West 
  Lincoln, Topeka, Oma, Glancy, Jayess, Robinwood, Caseyville and 
  Center Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3177 9074 3198 9052 3169 9034 3176 8998
      3139 8998 3135 9029 3135 9063 3161 9063

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 3 HOURS 

$$

22
1 follow-up statement
482 
WGUS74 KJAN 240755
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
255 AM CDT Thu Sep 24 2020

MSC029-077-085-240805-
/O.EXP.KJAN.FF.W.0106.000000T0000Z-200924T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Lawrence MS-Lincoln MS-
255 AM CDT Thu Sep 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING 
FOR WESTERN COPIAH, LAWRENCE AND LINCOLN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Thursday for 
portions of central Mississippi...north central Mississippi...
northeast Mississippi...south central Mississippi...southwest 
Mississippi and west central Mississippi.

LAT...LON 3177 9074 3198 9052 3169 9034 3176 8998
      3139 8998 3135 9029 3135 9063 3161 9063

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:04 PM CDT, 22 minutes earlier.

Area forecast discussion, Sep 23, 11:04 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1104 PM CDT Wed Sep 23 2020

.UPDATE...

Updated for evening discussion.

&&

.DISCUSSION...

The remains of Beta continue to slowly move over our region
tonight. While the earlier Tornado Watch was allowed to expire at
10 PM, a brief isolated spinup tornado cannot be ruled out
overnight as low-level instability and wind shear will remain with
Beta's circulation moving overhead. The circulation and deep
tropical moisture (PWAT values > 2.0 inches) will also drive a
continued heavy rain and flash flood threat overnight. The
heaviest rain amounts are generally expected to follow the
Interstate 55 and Natchez Trace corridors through central and then
northeast Mississippi into the morning hours for Thursday. Lincoln
and Simpson Counties were added to the Flash Flood Watch that is
in effect through 1 PM on Thursday. Some gusty winds are also
possible through the night, up to around 25 to 30 mph at times.
/NF/

Prior discussion below:

Through tonight:

Not much has changed from thinking earlier today. Concerns for
flash flooding and severe weather continue through tonight into
Thursday as tropical moisture associated with the remnant low for
Beta interacts with the mid level shortwave trough to our north to
create a very efficient heavy rainfall scenario. This is
particularly the case for locations along/NW of the Natchez Trace
Parkway where baroclinity seems to be most enhanced thanks to
persistent rainfall in the Delta region. Strong frontal
convergence should help to balance the convective processes and
keep the heavy rainfall threat from shifting much further
southeast, but latest radar trends do support the southward shift,
and we may need to adjust the HWO/FFA products a little more to
the SE. In addition, a low-end severe threat remains for mainly
southwest portions where the effective SRH of 200-300 m2/s2 is
combining with MUCAPE up to 1000 j/kg near low center to support
brief tornado potential, mainly through early evening.

For Thursday:

The low will be pushing out early with diminishing frontal
convergence and associated heavy rainfall threat. But with daytime
heating and destabilization, some threat for a few storms with
brief tornado potential could redevelop over eastern MS after
daybreak per SPC, but the time window for this occurring has been
shrinking given the quick system exit. /EC/

Thursday night through Wednesday:

The forecast period starts off tomorrow night with the remnants
of "Beta" lifting through the Tennessee Valley with drier air
filtering back into the region. An elongated positively tilted
trough will linger across the Southern Plains and into the Lower
Mississippi Valley, but dry air with PWATs falling below 1" will
preclude any rain chances outside of a stray shower or two across
eastern Mississippi through the weekend. Temperatures will
gradually rebound with afternoon highs warming back into the low
to mid 80s. Heading into next week, a series of digging northern
stream troughs will push two cold fronts through the area. The
first front is progged to move through on Monday with a second
reinforcing front around the Tuesday/Wednesday timeframe. A few
isolated showers may accompany these fronts, but widespread
rainfall is not expected at this time. Temperatures will fall
behind the fronts with highs in the upper 60s to low 70s by next
Wednesday. Morning lows could also fall into the upper 40s in some
locations, which would be well below normal even for early
October. /TW/

&&

.AVIATION...
00Z TAF discussion:

The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests through tonight
and at least into Thursday morning. Widespread SHRA currently
impacting mainly western sites will expand eastward with
increasing TSRA potential as we go through the evening into
overnight as the remnant low center tracks roughly along the HEZ-
JAN-GTR corridor. Likewise, IFR category ceilings will increase
overnight and persist through much of Thursday at most sites.
Surface winds will be gusty at times and variable in direction
depending on the relative surface low position. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  77  65  80 / 100  72  18   8
Meridian      69  79  66  82 / 100  84  24  17
Vicksburg     65  76  64  81 / 100  46  11   9
Hattiesburg   72  82  66  83 /  84  53  13  13
Natchez       65  75  64  80 / 100  43   9   9
Greenville    62  73  62  80 / 100  59  14   9
Greenwood     63  74  62  80 / 100  81  20   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ026>033-
     036>038-042>045-047>050-053>055-059-061-062.

LA...None.
AR...None.

&&

TW/NF/EC
Hazardous weather outlook, Sep 23, 10:07 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1007 PM CDT Wed Sep 23 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-060-250315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Adams-
1007 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...The rest of Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...remainder of tonight through Thursday

Heavy rainfall of several inches will continue to bring a threat
for localized flash flooding tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ028>033-037-038-043-053-059-250315-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Madison MS-Claiborne-Jefferson-
1007 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...remainder of tonight through Thursday

Areas of flash flooding are likely as 4 to 6 inches of rainfall
are possible across the area tonight into Thursday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ044-045-048>050-054-055-061-062-250315-
Leake-Neshoba-Hinds-Rankin-Scott-Copiah-Simpson-Franklin MS-
Lincoln-
1007 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southwest Mississippi.

.DAY ONE...The rest of Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of tonight through Thursday

FLOODING
THREAT...Elevated
TIMING...remainder of tonight through Thursday

Isolated severe storms capable of producing a brief tornado or two
will remain possible tonight into Thursday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely as 4 to 6 inches of rainfall
are possible across the area tonight into Thursday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Thursday.

MSZ039-046-051-052-056>058-063>065-250315-
Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-
1007 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of tonight through Thursday

FLOODING
THREAT...Limited
TIMING...remainder of tonight through Thursday

Isolated severe storms capable of producing a brief tornado or two
will remain possible tonight into Thursday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Heavy rainfall will continue to bring a threat for localized flash
flooding through tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Thursday.

MSZ066-072>074-250315-
Jones-Marion-Lamar-Forrest-
1007 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of tonight through Thursday

Isolated severe storms capable of producing a brief tornado or two
will remain possible tonight into Thursday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Thursday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 23, 11:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      2 E MCCALL CREEK        31.52N 90.67W
09/23/2020                   FRANKLIN           MS   LAW ENFORCEMENT

            MULTIPLE REPORTS OF FLOODING ON US HIGHWAY
            84 EAST OF MCCALL CREEK WERE RECEIVED BY THE
            SHERIFFS OFFICE JUST BEFORE 1030 PM. ONE
            STALLED CAR IN THE FLOODWATER HAD TO BE
            PUSHED OUT BY A TRUCK AND WOULD NOT START
            AGAIN.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:37 PM CDTFlash Flood WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lincoln3 hr
Sep 23, 8:10 PM CDTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr
Sep 23, 8:36 PM CDTTornado WarningJANClaiborne, Jefferson28 min
Sep 23, 10:04 PM CDTTornado WarningJANCopiah, Hinds29 min
Sep 23, 10:22 PM CDTFlash Flood WarningJANClaiborne, Copiah, Hinds, Rankin, Simpson5 hr
Sep 24, 12:47 AM CDTRiver Flood WarningJANFranklin15 hr
Sep 24, 8:52 AM CDTAreal Flood WarningJANFranklin3 hr
Sep 24, 11:51 AM CDTAreal Flood WarningJANFranklin5 hr
Sep 24, 2:07 PM CDTRiver Flood WarningJANMadison, Yazoo6 days

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.